Background: Rates of local reactions increase in frequency with successive DTaP vaccinations, but still remain lower than those following DTP. Swelling of the entire injected thigh after the toddler booster (4th dose) of DTaP has been reported. Methods: Safety results of the NIH multicenter trial of 12 DTaP vaccines given as a 4th dose were utilized to examine the relationship of entire thigh swelling (ETS) with other reactions, and with different antigenic contents of the vaccines.Results: ETS was written in the comments section of the parent's reaction form of 20 of the 1015 (2.0%) recipients of 4 doses of DTaP vaccines. The percentage of children with ETS (and without ETS) who had associated reactions were: T>100.1°F - 25%(23); T>101°F - 5%(2.3); irritability - 70%(37); pain -60%(30); erythema - 60%(29). 25% had no pain and no redness. Pain was graded as mild in 7 of the 12, moderate in 1 and severe in 4. All reactions subsided without sequelae. ETS was experienced by recipients of 10 of the 12 vaccines. These 10 vaccines contained between 1 to 5 acellular pertussis components. Rates of ETS did not correlate with quantity of any pertussis component, tetanus toxoid, or aluminum. There was a relationship between diphtheria toxoid (DT) content and ETS rate: Table DT content remained significantly related to ETS when logistic regression analyzes were performed with DT and each of the other vaccine components in the model. Conclusions: ETS was seen after the 4th dose of 10 different DTaP vaccines. Rates of other reactions were higher in the children with ETS than without, but interestingly 40% experienced no pain and 40% had no redness. All reactions resolved completely. While ETS was seen with many DTaP vaccines, the rate increased with increasing DT content.
(Spon by: Margaret B. Rennels, M.D)
About this article
Pediatric Drugs (2000)